September 24, 2017 at 12:42 pm #62252rebell90Participant
I wanted to hear about your experience on a certain med issue I’m having (and have had for awhile). Too start off, I’m a 26 year d female with ADHD! I know they say women and even most adults usually have more of the attention struggles, which I definitely do as well. My biggest issue, though, is the hyperactivity and impulsiveness. I literally feel pain in my legs when I sit still, so restless I can’t focus. I’m not anxious at all, I’m relatively a happy person. I can also be “boisterous” unintentionally. When unmedicated (I’ve found focalin has worked the best, but more on that later) I cross the “line” on how goofy, and hyper I am. I don’t realize I’ve crossed it until I’ve gone too far. When I do recognize it, I almost immediately become very embarrassed and I shut down. The meds don’t take away that quality fully, nor would I want them too. They just help me not go too far, so I’m comfusodwred “fun” vs “crazy and loud” haha. Same with hyperness. I can sit still longer, actually able to grab my thoughts and apply them, and no pain in legs. This is very important for my work as a computer programmer (I tend to hyperfocus on that).
My main issue: the focalin XR lasts about 4-5 hours tops. Others notice this before I do. Do I have a crash? No I don’t. I just get very hyper again. I just had a baby girl, and with maternity leave it isn’t too much of an issue if I plan my day to do focus-tasks when meds work and then do my running/yoga and anything I need to do on my feet once it’s worn off. I do Wooten long hours, and may need to take online courses too for a new software job I’ll be starting at a Fortune 500 company (I used to think I was dumb, until I reliEd it smart, I just think differently than most).
I went off meds during pregnancy to be safe, which looking back was the wrong choic. Benefits would definitely outweigh risks: I lost my job which made me depressed, and had horrible relationship issues. Anyhow. When I had this issue before, I switched to vyvanse and went up to 70 mg. Lasted a bit longer, but eventually did 50 mg am and another 50 around 2 pm. This never affected my sleep, may have even helped Bc no racing brain. I had to switch docs do to a move and insurance. Sh agreed after baby getting back on focalin was best. Vyvams caused almost a physical dependency, I wasn’t able to function w/o it, where I can go a week w/o focalin and not be in any “withdrawal”. Only on 20 XR to start, I used to be on 40 plus 10 iR. The strength may need to go up a bit, but longevity is vital. Some docs are ok with going over “max” dose if multiple doses stretched out, but some are scared too. I see my doc tomorrow so I’ll see what she thinks too. I was thinking my optimal would maybe be 30 and then another 30 5-6 hours after. And yes, I am an avid runner, that’s my medicine. It does help, for about an hour after–but I won’t be able run in the middle of my shift lol. I also getting back to meditation and take high-potency fish oil and prenatal. Those aren’t quite as affective, but I have nothing to lose by doing them. Yes, I do need to prob work on diet. I do well with lower carb high fat/protein.
I did see in a medical journal there is some enzyme that metabolized dopamine, and some people are “ultrametabolizers”–I thought hey, that could be it, and I was shocked when I read the symptoms: strong history of bulimia (was bulimic from ages 9-22, all good now tho); heavy smoking (ashamed, but I have a tendency to chain smoke), sharp dips in mood, and the freakiest was intolerance to tramadol–which I lost as an allergy (had 7 surgeries last year and found this out the hard way). Woah!!
So yeah, any tips to bring up to doc tomorrow? I don’t want to sound pretentious, but I doubt she would take it that way. She likes that I’m active in my treatment and honest.
I feel like I’m missing something, but I’ve said enough
September 24, 2017 at 1:38 pm #62253liasamturnParticipant
I’m also a 26 year old woman, but mainly the inattentive/anxious type adhd…until night time, then I can’t switch off and literally have to walk around or my legs go mental!
I know it’s different, but I wondered if you had talked about phenergen (an antihistamine) I was a prescribed to help with rebounding like a mmaniac at night time…and also mood sstabilisers? They’ve helped me a lot. I’m not a psychiatrist so wouldn’t reccommend aanything,of course,just wondered if youd had these conversations with your doctor….
On the non medicated side, I have found valerian very helpful just to calm me down a bit (it’s a herb – you can get it in tablet, liquid extract or even tea bag form)… Regular runs to get the impulsive adrenaline out…and also mindfulness, just for a few minutes every now and then. I’ve also been reading about magnesium supplements, which I think might be helpful, but haven’t tried yet.
Lots of luck to you 🙂
September 25, 2017 at 8:57 am #62277Penny WilliamsKeymaster
This is an awesome guide for determining the right medication and dose (is great for the physician too, especially if you’re seeing a GP for psych meds):
Women’s hormones really mess with ADHD symptoms and medication efficacy.
Your hormones are likely out of whack after having a baby, so starting at the lowest dose and titrating up again is probably a good idea.
ADDitude Community Moderator, Author & Mentor on Parenting ADHD, Mom to teen w/ ADHD, LDs, and autism
You must be logged in to reply to this topic. Login